MAUDE Adverse Event Report: DEPUY MITEK LLC US 4.0MM ROUND BURR PLUS 5PK;  ARTHROSCOPIC SHAVER SYSTEM BLADE, SINGLE-USE

DEPUY MITEK LLC US 4.0MM ROUND BURR PLUS 5PK;  ARTHROSCOPIC SHAVER SYSTEM BLADE, SINGLE-USE
Catalog Number 283459
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If additional information should become available, a supplemental medwatch will be submitted accordingly.Udi: (b)(4).The complaint device was received and evaluated.The complaint can be confirmed.The assemblies could not be rotated freely per the drawing specification.Per the ifu, proper irrigation should be used when operating this device.If proper irrigation is not used, then excess tissue build up can occur between the inner and outer blades.Also, inadequate irrigation can allow for heat build up between the blades and can cause a weld between the blades.The combination of excess tissue build us and the weld occurring between the blades is a potential cause for the blades becoming jammed.Other than this possibility, we cannot discern a root cause for this failure mode.A manufacturing record evaluation was performed for the finished device lot and product number and determined that at this point, no corrective action is required and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.
 
Event or Problem Description
It was reported by the affiliate in (b)(6) that during an unspecified arthrocopic surgical procedure, it was observed that the reported device suddenly stopped with beep.According to the reporter, at the beginning of the surgery, the device was normally operated with the handpiece (p/n: 283512, lot number was unknown).There was no error message on the display when the error occurred.The surgery was completed by using alternative device (same p/n, lot number was unknown).It was brand new and the first use when the issue occurred.There was no information for the surgical delay and no harm to the patient.No further information was provided by the hospital.During in-house engineering evaluation, it was determined that the blades were jammed.There was patient involvement reported.There were no injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Udi: (b)(4).Correction: further investigation has updated the investigation summary: the complaint device was received and evaluated.The complaint can be confirmed.Visual inspection revealed that the inner and outer assemblies (blades) were jammed together.Per the drawing specification, the inner and the outer blades should rotate freely.The jammed assemblies will prevent the device from functioning as expected thus confirming the reported complaint.Per the ifu, proper irrigation should be used when operating this device.If proper irrigation is not used, then excess tissue build up can occur between the inner and outer blades.Also, inadequate irrigation can allow for heat build up between the blades and can cause a weld between the blades.The combination of excess tissue build us and the weld occurring between the blades is a potential cause for the blades becoming jammed.Other than this possibility, we cannot discern a root cause for this failure mode. a manufacturing record evaluation was performed for the finished device lot and product number and determined that at this point, no corrective action is required and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Subsequent follow-up with the reporter, additional information was received.The reporter stated that the handpiece (p/n: 283512) mentioned in the complaint was not involved in the procedure.It was further reported that the burr itself was replaced.If additional information should become available, a supplemental medwatch will be submitted accordingly.

Brand Name
4.0MM ROUND BURR PLUS 5PK
Common Device Name
 ARTHROSCOPIC SHAVER SYSTEM BLADE, SINGLE-USE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key8579218
Report Number1221934-2019-57004
Device Sequence Number13912422
Product Code HRX
UDI-Device Identifier10886705025428
UDI-Public10886705025428
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131191
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/31/2022
Device Catalogue Number283459
Device Lot NumberM1711034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Initial Date Received by Manufacturer 04/10/2019
Supplement Date Received by Manufacturer05/07/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1